Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 83, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 22, 2020, 2:59 PM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri; Jackson County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2020, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 22, 2020, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WGUS53 KPAH 221959
FFWPAH
ILC077-MOC017-031-157-222300-
/O.NEW.KPAH.FF.W.0083.200722T1959Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
259 PM CDT Wed Jul 22 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Jackson County in southern Illinois...
Northeastern Bollinger County in southeastern Missouri...
Southeastern Perry County in southeastern Missouri...
Northwestern Cape Girardeau County in southeastern Missouri...
* Until 600 PM CDT.
* At 257 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Additional thunderstorms producing very heavy rain
are moving into the area. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Carbondale, Murphysboro, De Soto, Elkville, Hurst, Grand Tower,
Altenburg, Patton, Alliance, Daisy, Cedar Lake Area, Makanda,
Dowell, Vergennes, Frohna, Oak Ridge, Gorham, Sedgewickville,
Pocahontas and Longtown.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3795 8915 3760 8915 3760 8945 3756 8947
3758 8951 3757 8952 3753 8951 3740 9014
3756 9014 3770 8976 3795 8937
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
DWS2 follow-up statements
731
WGUS73 KPAH 222135
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
435 PM CDT Wed Jul 22 2020
ILC077-MOC017-031-157-222300-
/O.CON.KPAH.FF.W.0083.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-Bollinger MO-Perry MO-Cape Girardeau MO-
435 PM CDT Wed Jul 22 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
JACKSON...NORTHEASTERN BOLLINGER...SOUTHEASTERN PERRY AND
NORTHWESTERN CAPE GIRARDEAU COUNTIES...
At 434 PM CDT, Doppler radar indicated up to two inches of rain have
already fallen over the last couple of hours. The heaviest rain has
moved out of the warned area, but it will take time for any
lingering flooding to recede.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Carbondale, Murphysboro, De Soto, Elkville, Hurst, Grand Tower,
Altenburg, Patton, Alliance, Daisy, Cedar Lake Area, Makanda, Dowell,
Vergennes, Frohna, Oak Ridge, Gorham, Sedgewickville, Pocahontas and
Longtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3795 8915 3760 8915 3760 8945 3756 8947
3758 8951 3757 8952 3753 8951 3740 9014
3756 9014 3770 8976 3795 8937
FLASH FLOOD...RADAR INDICATED
$$
DWS497
WGUS73 KPAH 222252
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
552 PM CDT Wed Jul 22 2020
ILC077-MOC017-031-157-222302-
/O.EXP.KPAH.FF.W.0083.000000T0000Z-200722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson IL-Bollinger MO-Perry MO-Cape Girardeau MO-
552 PM CDT Wed Jul 22 2020
...THE FLASH FLOOD WARNING FOR JACKSON...NORTHEASTERN BOLLINGER...
SOUTHEASTERN PERRY AND NORTHWESTERN CAPE GIRARDEAU COUNTIES WILL
EXPIRE AT 600 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3795 8915 3760 8915 3760 8945 3756 8947
3758 8951 3757 8952 3753 8951 3740 9014
3756 9014 3770 8976 3795 8937
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:41 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 22, 2:41 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Paducah KY 241 PM CDT Wed Jul 22 2020 .SHORT TERM...(Tonight through Friday Night) ISSUED AT 241 PM CDT WED JUL 22 2020 The main concern for this period remains thunderstorm chances and targeting area of greatest likelihood. The advertised upper flow pattern change and associated 500mb short waves progressing SE/E across the FA, are key in determining thunderstorm chances. The short wave supporting this afternoon's convection pushes east of the FA this evening with another passing across the FA Thursday/Thursday evening. At the surface, a cold front pushes south toward the FA reaching central IL by Thursday morning and into the NE part of the FA Thursday afternoon. Even though the front will have minimal impact on airmass changes, it will provide some low level convergence/focus for thunderstorm development Thursday afternoon. MOS POP values have trended downward for Thursday with considerable model discrepancy in placement/generation of convective precipitation. Will trim POPs some Thursday from the high likely values previously in some areas. The best chance should be in the eastern part of the FA. Afternoon thunderstorm chances will still exist Friday but will be less as the 500mb ridge builds eastward from the central plains. Convective cloud development and thunderstorm coverage should help keep max temps down enough Thursday to prevent heat indices from topping 100. Long Term (Saturday through Wednesday) Issued at 241 PM CDT Wed Jul 22 2020 The long term period starts with upper level ridging building across the central U.S. This should act to suppress the overall coverage of convection over the weekend. Given the airmass in place, will likely still have some isolated activity during the afternoon hours though. By Monday night into Tuesday, upper level troughing is forecast to set up shop over the Great Lakes region. This will force the ridge further southwestward and lead to northwest flow developing over our region. The end result will be an increased potential for convection, some of which may linger into the overnight hours. Temperatures in the low 90s Saturday through Monday combined with high humidity levels will produce heat index readings around 100, and locally up to 105 possibly. With an increase in convection, cloud cover, and lower upper level heights, temperatures are expected to lower some by Tuesday into Wednesday. There is model disagreement on whether a cold front will make it all the way through our area by next Wednesday. If it actually happens, we may finally see a break from the 70+ dewpoints. && .AVIATION... Issued at 241 PM CDT Wed Jul 22 2020 Thunderstorms will continue to move over or nearby TAF sites through early evening. KCGI, KEVV and KOWB will likely have the greatest chance for impact. Outside of thunderstorms, VFR conditions will prevail with winds SW/W 5-10 knots decreasing to below 5 knots tonight. Thunderstorm redevelopment could impact KPAH, KOWB and KEVV by late Thursday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RLS LONG TERM...SP AVIATION...RLS
Hazardous weather outlook, Jul 22, 11:47 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1147 AM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231700- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1147 AM CDT Wed Jul 22 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms. Damaging winds are possible with stronger storms. However, lightning and locally heavy rains are the main hazards with any storms. Heat indices will peak in the upper 90s to near 105 this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance of thunderstorms with lightning and locally heavy rainfall as the main hazards. Heat will build up Saturday through Monday with afternoon heat indices reaching 100-105 in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, however spotters should make reports if reportable hazards develop. Shanklin
In the hours before
Special weather statement, Jul 22, 11:31 AM CDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service PADUCAH KY 1131 AM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-222300- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1131 AM CDT Wed Jul 22 2020 ...Heat Indices around 100 to 105 This Afternoon... High temperatures around 90 combined with high humidity levels will create heat indices from the upper 90s to around 105 this afternoon. Take extra precautions when outdoors this afternoon. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. When possible, reschedule outdoor work and other activities to cooler times of the day. Young children and pets should never be left unattended in vehicles.
Special weather statement, Jul 22, 12:36 PM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Paducah KY 1236 PM CDT Wed Jul 22 2020 KYZ011-012-221800- Lyon KY-Trigg KY- 1236 PM CDT Wed Jul 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIGG AND SOUTHERN LYON COUNTIES UNTIL 100 PM CDT... At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near Land Between The Lakes Area, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cadiz, Land Between The Lakes Area and Rockcastle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3679 8811 3696 8818 3704 8795 3688 8781 TIME...MOT...LOC 1736Z 252DEG 14KT 3690 8806 DWS
Special weather statement, Jul 22, 1:11 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service PADUCAH KY 111 PM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-222300- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 111 PM CDT Wed Jul 22 2020 ...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON... At 1 PM, thunderstorm activity continued to increase in coverage across southeast Missouri, southern Illinois, and western Kentucky. Scattered thunderstorms will eventually spread northeast to cover much of region by late this afternoon. The stronger thunderstorms could produce wind gusts up to 50 mph, small hail, and localized flash flooding. All thunderstorms will be capable of producing frequent lightning strikes. People outdoors should pay close attention for changing weather conditions and seek shelter indoors if skies turn threatening. Outside of thunderstorms, heat index values of 100 to 105 degrees are expected. Stay hydrated and take frequent breaks in the shade if working outdoors. Snyder
Special weather statement, Jul 22, 2:37 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 22 2020
KYZ021-022-222000-
Muhlenberg KY-Todd KY-
237 PM CDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG AND
NORTHERN TODD COUNTIES UNTIL 300 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Weir, or 11 miles north of Elkton, moving east at 30
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dunmor, Clifty and Allegre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8689 3711 8691 3709 8689 3708 8694
3707 8695 3707 8698 3706 8705 3691 8706
3689 8726 3695 8728 3705 8726 3716 8693
3714 8693 3713 8691 3713 8690
TIME...MOT...LOC 1937Z 253DEG 24KT 3697 8719
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:00 PM CDT | Areal Flood Advisory | PAH | Carter, Wayne | 2 hr |
| Jul 22, 2:26 PM CDT | Areal Flood Advisory | PAH | Perry | 37 min |
| Jul 22, 3:30 PM CDT | Flash Flood Warning | PAH | Carter | 3 hr |
| Jul 22, 5:51 PM CDT | Areal Flood Advisory | PAH | Butler, Ripley | 114 min |
| Jul 22, 6:01 PM CDT | Flash Flood Warning | PAH | Ripley | 2 hr |
| Jul 21, 8:50 PM CDT | Special Weather Statement | PAH | Edwards, Wayne | 40 min |
| Jul 22, 3:59 PM CDT | Areal Flood Advisory | PAH | Wabash | 2 hr |
| Jul 22, 5:03 PM CDT | Areal Flood Advisory | PAH | Gallatin | 117 min |
Nearby
Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.